Colorado, 2022Flash Flood in Colorado, July 31, 2022
July 31, 2022 · NWS BOU · 1 event in 1 county or zone
Localized flash flooding was reported over the southeast portion of the Cameron Peak burn area near Glen Haven. Larimer County Road 43 was impassable with floodwaters overtopping the roadway near Streamside Drive.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Localized flash flooding was reported over the southeast portion of the Cameron Peak burn area near Glen Haven. Larimer County Road 43 was impassable with floodwaters overtopping the roadway near Streamside Drive.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 31, 1:13 PM MST, 5 minutes earlier.
Area forecast discussion, Jul 31, 1:13 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
213 PM MDT Sun Jul 31 2022
.SHORT TERM...(This evening through Monday)
Issued at 157 PM MDT Sun Jul 31 2022
The upper level ridge that extends into the four corners area has
pushed slightly north over the last 12 hours bringing increased
moisture to the region. PW values increased slightly from yesterday
with values close to 0.9 inches. Currently, MLCAPE values range from
400 to 700 joules for the higher terrain and urban corridor with
closer to 1000 for the eastern plains. ACARs soundings show an
inverted-V profile with high-based convection mainly bringing gusty
winds and light to moderate rain to the lower elevations. These
storms will be able to put down up to a half an inch in a short
period of time for the higher elevations so will maintain a limited
threat for burn scars. Storms will dissipate with the loss of
sunlight with overnight temperatures in the 60s for the plains and
40s to 50s in the mountains.
The ridge continues to strengthen Monday with less CAPE than today
and weak shear. Storms will be more isolated with light to moderate
rain, lightning, and gusty winds possible. Model soundings show dry
low levels with DCAPE values over 1000 joules that would bring more
of a gusty wind threat for the lower elevations with the stronger
storms. Highs will be in the mid to upper 90s with 60s to 70s in the
high country.
.LONG TERM...(Monday night through Sunday)
Issued at 157 PM MDT Sun Jul 31 2022
Monday night, upper level high pressure will be over the Central and
Southern Rockies with the center over Eastern Arizona and Western
New Mexico. Mostly dry conditons are expected across the forecast
area, with the exception of isolated showers and storms across the
mountains. Tuesday and Tuesday night, the upper ridge flattens in
response to an upper level shortwave moving across the Northern
Rockies and Great Plains States. Lift and moisture convergence along
a weak cool front associated with the shortwave may help kick off
some showers and storms across the plains as it moves across
Northeastern Colorado Tuesday evening. Across the mountains, there
should be enough residual monsoonal moisture trapped under the ridge
combined with daytime heating to produce scattered afternoon and
evening showers and storms. Behind the front, Wednesday's max
temperatures on the plains should be somewhat cooler with highs in
the upper 80s to lower 90s.
For Thursday through Saturday there is some uncertainty in the
forecast due to run to run model inconsistencies. Many of the
deterministic and ensemble members are showing the upper ridge
building over Colorado which is considerably different than
yesterday's 12Z runs. Previous runs showed the upper high shifting
eastward across the Central Plains States with a decent plume of
monsoonal moisture moving across all of the CWA. With the ridge over
the forecast area, the plume would tend to stay over the western
half of Colorado keeping most of the showers and storms in the high
country with drier conditions further east across the plains. With
plenty of available moisture and some instability to work with,(700-
500 mb Specific Humidity of 6.50-7.50 g/kg and CAPE values between
400-700 J/KG) there will be the potential for locally heavy rainfall
in the high country with some flash flooding possible, especially in
and near the burn scars. In addition, this pattern would result in a
continuation of above normal temperatures on the plains with daytime
readings climbing into the middle to upper 90s each day.
Late Saturday into Sunday, models are hinting at another shortwave
moving across the Northern Rockies and Plains States which may send
another weak cool front across Northeastern Colorado. This may lead
to better precipitation chances across the plains over the weekend
with slightly cooler temperatures by Sunday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1122 AM MDT Sun Jul 31 2022
VFR conditions are expected through the TAF period. Thunderstorms
are still expected at area terminals between 21z and 01z although
they are expected to be isolated in nature. Main concerns will be
gusty and erratic winds and outflow boundaries with convection
into the early evening. Outside of convection winds will
transition to the northeast then veer around to drainage by 06z.
with normal diurnal patterns expected for the remainder of the
TAF period.
&&
.HYDROLOGY...
Issued at 157 PM MDT Sun Jul 31 2022
Isolated showers and storms will be possible on Monday starting in
the afternoon and continuing into the evening hours. Conditions will
be slightly more stable with weak shear so storms will not be as
strong. Storms will still be capable of producing some light
rainfall but the risk of flash flooding is lower.
Scattered to numerous showers are expected across the high county
Tuesday through Sunday. Some of the storms will be capable of
locally heavy rainfall with a limited potential for flash flooding
in and near the burn areas each day.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Bowen
LONG TERM...jk
AVIATION...Bowen
HYDROLOGY...Bowen/jk
Hazardous weather outlook, Jul 31, 9:30 AM MST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1030 AM MDT Sun Jul 31 2022
COZ030>051-011630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1030 AM MDT Sun Jul 31 2022
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
This afternoon and evening, widespread storms over the mountains
will bring moderate rainfall and a limited threat of burn area
flash flooding. Storms will move over the plains during the late
afternoon and bring light to moderate rainfall, lightning, and
gusty winds. An isolated, marginally severe storm is possible with
high winds and large hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered late day showers and thunderstorms are expected over
the mountains on Monday. The plains will mainly be dry. From
Tuesday into next weekend, more moisture is expected over the
forecast area. Late day showers and thunderstorms will be likely
in the mountains with isolated to scattered coverage over the
plains. There will be a threat of burn area flash flooding each
day. Near to above normal temperatures are expected through the
period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight but
rainfall reports would be greatly appreciated.
Flash Flood, Larimer
- When
- July 31, 1:18 PM MST to 1:42 PM MST
- Where
- Larimer County, 0.97 mi NE of Glen Haven to 1.01 mi NE of Glen Haven
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.460, -105.417
County Road 43 at Streamside Drive was impassable due to floodwaters from Miller Fork.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Georgia, July 31, 20222 deaths · 1 event
- Heat in Nevada, July 31, 20221 death · 1 event
- Rip Current in Alabama, July 31, 20221 death · 1 event
- Flash Flooding and Hail in Arizona, July 31, 2022$3.0 million · 1 in hail · 7 events
- Flash Flooding in Kentucky, July 31, 2022$30,000 · 9 events
- Flash Flooding in Tennessee, July 31, 2022$1,000 · 7 events
- Damaging Winds in North Carolina, July 31, 202252 kt wind · 7 events
- Flash Flood and Dust Storm in Arizona, July 31, 20224 events
- Flash Flooding in New Mexico, July 31, 20224 events
- Flash Flood and Flood in Virginia, July 31, 20224 events
- Damaging Winds and Lightning Strike in Virginia, July 31, 2022$9,000 · 60 kt wind · 3 events
- Flash Flooding in Kentucky, July 31, 2022$700 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035351.